Excerpted from an article in www.feingold.org titled, "Ritalin was not the answer for Matthew"
Last March, while skateboarding like any other 14-year-old American boy, Matthew Smith, of Berkley, Michigan, fell over and died. What happened? His death touched off a controversy as Medical Examiner Ljubisa Dragovic, in spite of pressure to "find some other explanation," announced that the boy's death was caused by heart damage from 8 years of Ritalin use.
.According to Dr. Dragovic, upon autopsy Matthew's heart showed clear signs of small vessel damage -- the type caused by stimulant drugs such as amphetamines and cocaine. The boy did not have a pre-existing heart defect or disease. The boy had not been taking other drugs, prescription or illegal. The boy's complaints had not been ignored by his parents.
..He said that the type of damage he observed in Matthew's heart indicated small blood vessel changes that are caused by long term stimulant medication. He explained that this is nothing like the artery blockage in older men with high cholesterol and heart disease. This is a particular type of damage seen commonly in people who have abused cocaine or other stimulants. He explained that stimulant drugs affect every part of the body that has adrenergic receptors. Once the changes occur, you are left with a heart that cannot respond to sudden increases in functional demands. These changes seen in the blood vessels that supply the heart muscle are not reversible.
Dr. Rosenberg, a child psychiatrist with Children's Hospital of Michigan, when asked whether a child should be tested for any type of heart condition before prescribing Ritalin, responded that "it is far more important that the child have a psychiatric assessment by a trained mental health care professional and be prescribed appropriately." However, Dr. Rosenberg added that "if a child experiences racing heart beat or weakness, or any other symptoms, the parents should notify the person prescribing the medicine." Dr. Dragovic agreed, adding that unfortunately, some children have been under follow-up by pediatric cardiologists but nothing has surfaced because the detection of these changes is difficult. "Small vessel damage is insidious and much harder to see than problems with the large arteries that can be resolved by by-pass surgeries," he said. "More sophisticated stress tests are needed for a physicians to attempt to diagnose small vessel disease."
Dr. Dragovic pointed out, meanwhile, that there are five million children now using Ritalin or similar drugs in North America. While a few deaths may not be significant when talking about millions, they are 100% significant to their families. Saying that there would be no side effects from a drug "is as ridiculous as stating the earth is flat."
Multiple studies since 1977 have shown that Ritalin affects the small blood vessels of the heart. Henderson & Fischer (1995) determined that lesions in the heart muscle seen in a patient on Ritalin could be caused dependably in rats and mice by administration of Ritalin. Dr. John Cantwell explained the connection -- when the small vessels cannot deliver appropriate amounts of oxygen to the myocardium (heart muscle cells), then those cells die. This forms the lesions that could be seen under the electron microscope. This effect is not reversible, according to the Henderson & Fischer study.
Apparently, moreover, not all children are equally affected. A study by Brown and Sexson (1989) concludes that "Because of the unexpected increase in diastolic blood pressure, careful monitoring of black adolescents who are receiving methylphenidate is recommended." This follows Brown's earlier study in 1984 which concluded that while the authors agreed that "cardiovascular functioning did not significantly increase as a function of methylphenidate" yet they caution that "due to the large intraindividual variability in cardiovascular response, careful monitoring of each patient's response is recommended." Translated, this means that while the effects are not significant averaged together, for some individual children they are indeed serious.
While the stimulant drugs Ritalin, Adderall, etc. are ignored by the American Heart Association, however, they have several interesting articles on the connection of heart disease and the other stimulant drugs caffeine and cocaine:
Dr. Dragovic stressed (in our conversation held in 2000) that 5 million children in North America were being given Ritalin or similar drugs regularly. It is also known through Drug Enforcement Administration (DEA) reports that there has been a 9-fold increase in the abuse of Ritalin in the 10 years from 1990 to 2000, mostly by young people who crush it for snorting or injecting. What we are seeing in this area, he said, is "astonishing and brings up an awareness that there is an ocean-sized problem out there that needs to be looked at very carefully by multidisciplinary teams for careful reassessment of the use of this drug."
"It is very logical that the more [Ritalin] people use, the greater are the chances for the development of these vessel changes and the greater the chances to experience serious health problems relative to the cardiovascular system and drug dependency."
Now that older children as well as adults are using Ritalin, there is an added problem of alcohol use. Dr. Dragovic discussed the combination of cocaine and alcohol, in which a chemical called cocaethylene is formed in the liver. This prolongs the half-life of cocaine, which is the length of time for half the cocaine to leave the body. The alcohol thus potentiates [makes stronger] the effect of the cocaine, causing possible overdose situations. Because both cocaine and Ritalin are stimulant drugs, while alcohol is a CNS (central nervous system) depressant, there may be the same situation with Ritalin, but he had not seen a case yet. (Remember, Medical Examiners only see cases that result in death.) There have been deaths, however, reported by Markowitz (1999) in which the combination of alcohol and Ritalin resulted in a chemical called ethylphenidate which was found in their blood and liver samples. A study by Markowitz (2000) suggests that even in non-overdose situations, "the metabolite ethylphenidate may contribute to drug effects."